Overdose and poisoning iodine: symptoms, consequences
Every home will find a small bottle of iodine, which is traditionally used in first aid. Iodine is treated with the slightest abrasions and sores, and some people even manage to feed it with a solution of a plant. Iodine is present in many foods and is needed for normal functioning of the thyroid gland. Its deficiency may lead to irreversible consequences for health. But the consequences for the organism will cause an overdose and poisoning with iodine, it is necessary to consider in detail.
Variety of iodine drugs
Iodine is quite affordable, comes in three forms:
- For external use, disinfectant agents, which are used for the treatment of wounds and abrasions of different etiology.
- For internal use – funds in the pills that are prescribed by doctors-endocrinologists in some diseases of the thyroid gland.
- Drugs diagnostic contrast agents, which are used for conducting different types of studies in the body.
In addition, the industry produces iodized salt, which is particularly relevant in areas where chemical indicators of water far from the norm.
The causes of poisoning with iodine
Iodine poisoning is possible only in a few cases, but usually it comes from the uncontrolled treatment of these medicines.
- Ingestion of iodine for external use – this often happens with young children when the adults inadvertently leave the bottle in a conspicuous place, and the child cannot pass by the attractive bottles.
- Exceeding the recommended therapeutic dose – is the process self-treatment or when the doctor incorrectly calculated the dosage of the drug, it will lead to excess iodine in the body.
- Improper use of means of protection at the enterprises that use iodine overdose iodine from inhalation of vapours or contact with mucous membranes in large quantity.
Iodine, like all drugs should be kept out of reach of children!
The effects of iodine on the body
So what will happen if you take iodine for external use? The severity of the consequences depends on how many people took the drug in terms of dry substance.
A lethal dose of iodine for a person of working age is only two grams.
First and foremost it is characterized by burns of the oral mucosa and the entire digestive system.
Can occur the poisoning of the iodine if it is a long inhale. This leads to irritation and burns of the respiratory system. With significant application of iodine on the skin it is absorbed into the bloodstream, which can also lead to intoxication.
What happens if you take iodine, which is diluted with water? Again, all depends on the saturation of such a solution. If consumed dose was small, the harm to the health of any will not be. But if the iodine concentration impressive, then begin to break down the protein components of the cells in the body. This leads to the defeat of the mucous membranes of the gastrointestinal tract, severe pain and swelling. Can develop allergies that lead to anaphylactic shock. If you have swelling of the throat, bronchi and lungs, leading to suffocation.
All iodine preparations are rapidly absorbed into the bloodstream from the digestive system, so the signs of chemical poisoning appear in a short time.
Symptoms of poisoning by iodine
In medical terminology there is a separate title which interprets the poisoning iodine is iodism. Doctors distinguish two stages of toxicity data – acute and chronic. Acute poisoning occurs with severe burns to mucous membranes and the defeat of all vital organs and systems. Symptoms of iodine poisoning in the acute form are as follows:
- starts runny nose and cough, watery eyes, increased salivation, mouth there is the taste of metal;
- if the substance in the stomach, then face the symptoms of sunburn of the digestive system pain and severe pain in the region of the digestive organs;
- the victim kept asking to drink;
- if you ask the patient to breathe, you can feel the faint aroma of iodine;
- the oral mucosa acquires a brownish color;
- begins uncontrollable vomiting. Facing mass yellowish or bluish, depending on were the stomach is empty or starch food. Can be streaks of blood;
- diarrhea, often with blood, indicating a failure of the intestine;
- allergic reactions leading to anaphylactic shock. To painful shock, may also cause severe burns to internal organs. When neokazanii medical care such as severe state leads to death.
Chronic intoxication occurs when people long takes iodine-containing medications or working on the production associated with iodine. The symptoms in this type of poisoning is quite smooth. Usually starts to work poorly the thyroid gland, the organ which is dangerous as a deficiency or excess of this element. Develop such changes in health:
- reduced immunity – often people can not understand why he began to be sick with infectious diseases;
- appearrashes on the skin in the form of acne, hives or dermatitis;
- affects the organs of vision – a man tormented by conjunctivitis, blepharitis or other infectious processes in the eyes.
First aid in case of intoxication with iodine
First aid should be provided to the victim very quickly – this will allow to avoid many complications. Algorithm aid is described below.
- The victim lay in bed on his back, head slightly tilted to one side, that man choked on his own vomit. If the child suffered, and he had convulsions, the limbs should be fixed before the ambulance arrived, for this purpose, a suitable soft diaper.
- Do gastric lavage – to do this, give 1-2 glasses of warm pure water and after each try and artificially induce vomiting. To achieve the goal at the root of the tongue presses the spoon or your fingers.
- When water after vomiting is clean, you can give the adsorbents. Activated charcoal take rate of 1 tablet on 10 kg of weight of the victim.
- In lukewarm water, diluted starch or regular wheat flour, which is offered to the patient to drink.
It should be remembered that starch is the perfect antidote to iodine-containing drugs.
- If substance has got into eyes or mouth, they are carefully washed with water or at least wipe with a dampened bandage.
It is forbidden to try to induce vomiting child up to three years, especially if he is suffering from severe pain in the abdomen. To alleviate the condition of the baby, give him drink plenty of water, starch water. Mandatory on-call doctor for advice and appointment of adequate treatment.
Hospital treatment of poisoning
In severe conditions of the victim hospitalityat and provide the necessary medical care. Treatment Protocol looks like this:
- The patient is given any enveloping products – jellies, raw eggs, whole milk, oil, mashed ripe bananas.
- Organize forced diuresis.
- Eliminate the effects of dehydration by intravenous infusion of nutrient solutions.
- In the vein injected sodium thiosulfate.
- Washed mucous membranes of the eyes and buried them drops "Dicain".
- If the patient much pain, prescribed painkillers injections.
- With the help of drugs stimulate the heart.
- Quickly relieve the phenomenon of bronchospasm, for that use inhalers.
- In severe condition use the system to oxygen inhalation.
If the patient's condition is critical, may need hemodialysis.
The consequences of intoxication with iodine
If assistance will be provided very quickly, the consequences for health will be negligible. The bulk of the impact is due to burn digestive system and a toxic liver and kidneys. After treatment, the doctor will recommend sparing diet, whereby the intestinal tract is restored faster.
When there is chronic poisoning, it is required to examine the thyroid gland and to stop taking the drug. If the systematic flow of material is missing, the iodine is quickly excreted from the body.
Prevention of poisoning with iodine
- Cannot be treated with folk recipes for oral administration, which consists of a solution of iodine.
- It is impossible to self-medicate.
- All preparations of iodine must be stored in inaccessible to children place.
- Not in large quantities to eat foods containing iodine, such as sea cabbage.
Iodine is an essential substance for maintaining human health. But we should not abuse them or use improperly – this leads to tragic consequences. All iodine-containing medications must be discharged exclusively by the attending physician.